Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Depakote and Weight Gain: Trying to Lessen Side Effects

Posted Jan 25 2011 9:45pm

Psychotropic medications can lead to weight gain.  This is a fact.

However, I have had some doctors who have been entirely unsympathetic to my desire to not gain weight from my medications. One doctor actually said to me, “I would like to see you ten pounds heavier,” as if his opinion about my body were relevant to the conversation.

Other doctors–my current doctor included–have realized that weight gain does is not inevitable for everyone.  I have managed to adjust my medication, taking 100 mg of Topomax, to counteract the Depakote weight gain (something that works for me… not for everyone!)

My point here is: it’s important for doctors to help us mitigate side effects as much as possible.  It’s bad enough to know that we will need to take medication, most likely, for life.  We need to therefore know that our doctors are working with us to find meds that have the fewest side effects possible.

Some antispychotics, like Zyprexa, have actually led to diabetes, and thankfully, law suits that have brought the issue to light. Medication should not cause illness.


Post a comment
Write a comment:

Related Searches